Thursday, May 2, 2013

Life at home....

It's hard to summarize and explain how life is back home. If you've ever been in a situation, even remotely close to this, you'll know what I mean. Yes, there is a huge relief to be home. To be together as a family, surrounded by our family and friends, in the place we are most comfortable...home. And yet, I'll be honest, flying home that day, my mind and heart were in conflict. It's a little scary being away from our doctors and specialists, for one. But probably, a bigger issue I was battling was what life was going to look like for us now. Like I said before, this wasn't a fix-it-and-forget-it type of surgery. To be sure, we did this to preserve and prolong the function of Nate's heart, and we will see the benefits of a less stressed (left sided) right ventricle, but there are many more and many new cautions that are a part of our life now.

This immediate time after surgery likely would put anyone on edge....watching for any unusual or unexpected signs and symptoms. So when Nate started throwing up in the middle of the night yesterday, you can bet I was alarmed. Thankfully no fever accompanied this episode, and the nausea did not continue, so today was a 'movie and games on the sofa' kind of day.

We're still battling with two of his oral meds. I would love to say everything is just wonderful and Nate is completely cooperative, but since you're reading this, you probably want to know the real deal. It takes both Don and I to do these tough ones. It is done as calmly as a mother soothing her child and with gentle and encouraging words, but it takes both of us to restrain him. It's horrible to do, especially for this momma's heart. And the hardest and most frustrating part is the spitting. We've done a couple in which he didn't spit any out and there feels like such victory with those. However, it is entirely defeating when it does happen. Especially with the Coumadin (blood thinner). While we are still getting his INR levels up and stable, his dosage changes based on the finger prick test. So you can imagine the pressure we face: when he doesn't take the whole dose - resulting in lower INR levels - which results in increasing his Coumadin dose - which really isn't accurate to what he may/may not need.

There have been wonderful glimpses of sunshine in our days though, too. Hearing him laugh, seeing a smile, especially when he is trying very hard not to! Even hearing the boys fight over their's a good and normal sound. Then there are the ways that we are being blessed by friends and family, as they show the love of Jesus to us.

The local church that some dear friends and family go to, surprised Nate with a special gift. Their Sunday School kids had been collecting money to make build-a-bears, and then donate them to a hospital for the kids there. Since the church had been praying for Nate, they chose to present a specially made (by a special friend) Jets bear to Nate. Even though Nate tried to be very stoic as he opened it, there was no denying that little smile that peeked through. Thank you to Bethel Church for their prayers and love!! And that's what it's all about, isn't it. Showing the love of Jesus to others. Being his hands and feet. Being the encourager, the listener, offering a hug. Being surrounded by people like this has added strength to our own. To my own dear family and friends and church family thank you for being part of Nate's story and our family's journey!!

1 comment:

Anonymous said...

Still prayin and thinking of you all. Yes, lots to think about and adjust to life at home. Must be tough to deal with the meds everyday. Any chance they have considered tablet form for the Coumadin, then crush and hide in yogurt, applesauce, mashed potatoes etc. ? I'm not up on pediatric med admin so maybe they don't even consider tablets for kids, but might be worth to ask and experiment with to make it easier for him. Does the liquid taste bad? Is Deans version better? Or is it more that Nate is being forced to take it and wants to find some control in his situation....that would be a normal reaction for a guy who has gone through what he has. Perhaps liquid mixed with juice into mini Popsicles, making sure the right dose per Popsicle. Just ideas.....looking forward to seeing you all very soon!!!